Mirena, a word a lot of women in the world know as it is one of the most popular contraceptive device used in over 20 countries. T-shaped, like conventional intra-uterine devices (IUD), Mirena has a small reservoir which broadcasts locally in the uterus, low doses of progestin. As a result, the lining of the uterus is changed, which makes it unsuitable for implantation and cervical mucus (the cervix) is thickened, hindering the movement of the sperm. Its efficacy is good but as other contraceptive methods, there are side effects. These adverse reactions can occur during the usage of the device and even more after its removal leading to what is called the “Mirena crash”.
What is the Mirena crash?
This is a variety of symptoms similar to those of the usage of Mirena itself, in the majority of cases one to two weeks after removal. Many do not experience the crash, others experience it several times (often just before menstruation), others will experience it months later. Every woman is different. The biological explanation is the hormone imbalance.
Mirena secretes Levonorgestrel, a synthetic progestin that mimics the natural progesterone, continuously so that the wearer is protected against pregnancy. Upon removal, the levonorgestrel secretion stops because the supplier is gone. For the first time, there is still the hormone in the body, although it decreases slowly, and that’s why we do not see much difference (although some will feel a surge of energy and a reduction in symptoms of the Mirena). But when the hormone level drops too low, this is where the crash occurs. You see, the body normally secretes estrogen and progesterone. But Mirena mimics progesterone and the body becomes lazy as it takes time before turning its machine back on… It had it “free” without effort after all! So for a while, the estrogen level versus the level of progesterone is totally unbalanced. It happens especially before menstruation where estrogen is soaring. Estrogen is high, progesterone is very low … The gap is too big. Then comes the crash.
What side effects do women experience during the crash? Is it dangerous? How long does it last?
First, rest assured, it is not dangerous. In fact, the only reason we can say that it can become dangerous is if your mood is down so low that you have suicidal thoughts. In this case, please consult a doctor. As stated at the beginning of this article, the crash is unique to every woman, but usually, it lasts about a week. Sometimes more, sometimes less. The most frequently encountered symptoms are as follows:
– Frequent mood swings
– Sadness, anger, anxiety, and depression
– Symptoms similar to flu: a sore throat, muscle fatigue, fever, cough
– Nausea, bloating, stomach pain
– Breast tenderness.
How to get over the Mirena crash: the Mirena detox
As all the above adverse reactions are caused by the hormonal imbalance induced by the removal of the device, reequilibrating the estrogen and progesterone levels will restore things back to normal. This is in short how the Mirena detox works. It first decreases the high estrogen levels via all-natural body cleansing foods and nutrients such as citrus fruits, berries especially those rich in vitamin C (blackberries, Goji berries, and strawberries), and certain vegetables (cabbage, kale and broccoli) rich in I3C (Indole-3-Carbinol) – a nutrient that potent estrogen lowering attributes. Secondly, the Mirena detox will increase the progesterone levels, again via natural products that stimulate progesterone production such as Omega-3, royal jelly, kelp, goji berry, turmeric, oregano, thyme, and hemp protein.